Sign Up for a Free Account
  • Updated 06.26.2021
  • Released 07.16.1993
  • Expires For CME 06.26.2024

Acute drug-induced movement disorders

Introduction

Overview

Acute drug-induced movement disorders are primarily due to neuroleptics, but other psychoactive medications and nonpsychiatric medications may produce them as well. Although it is generally believed that drug-induced movement disorders are much less common in the era of atypical antipsychotic drugs, there are few data to support this contention. Both acute and nonacute neuroleptic-induced movement disorders still do occur; therefore, neurologists and psychiatrists must be able to recognize and treat them. Although vesicular mono-amine transporter type 2 (VMAT2) medications are now available to treat tardive syndromes, not much else has changed in the development or treatment of medication induced movement disorders (23). Akathisia may be mistaken for other conditions, including restless legs, increased psychosis, anxiety, or internal tremor, and it should be included on the differential diagnostic list for restlessness or agitation. These problems are occasionally seen with antiemetics and, more commonly, with antipsychotics (eg, chlorpromazine) used for migraines or depression (eg, aripiprazole, brexpiprazole olanzapine). Akathisia may also be seen with VMAT2 inhibitors used to treat hyperkinetic movement disorders, such as chorea or tardive syndromes. Although these drugs do not cause tardive syndromes, they have been associated with acute dystonic reactions and akathisia. Acute dystonic reactions occur with some, but not all, of the newer antipsychotic medications. Acute akathisia is harder to characterize because of the subjective nature of the symptoms. Neuroleptic malignant syndrome occurs with all antipsychotics, including clozapine and the other atypicals. The SSRIs may cause akathisia, or, with overdose, serotonin syndrome, which can be difficult to distinguish from neuroleptic malignant syndrome.

Key points

• Extrapyramidal side effects are seen with all first generation, and most second generation, antipsychotic drugs.

• Acute akathisia and acute dystonic reactions are usually the first extrapyramidal side effects to develop, primarily shortly after initiation of an antipsychotic or a dose increase, and generally before parkinsonism develops.

• Akathisia may be difficult to diagnose because of its subjective nature and overlap with anxiety and psychosis but is a very important cause for noncompliance and increases risk of suicide. It may also account for agitation in patients who have impaired communication.

• VMAT2 inhibitors may cause akathisia and, rarely, acute dystonic reactions.

Historical note and terminology

The term “acute drug-induced movement disorders” refers primarily to acute dystonic reactions and akathisia. These syndromes were first described as adverse drug effects in the mid-1950s (77; 17) and were recognized as being similar to the dystonic and akathisic syndromes seen in postencephalitic parkinsonism. Akathisia had been recognized even before the encephalitis epidemic, the term having been coined at the turn of the century to describe psychiatric patients unable to remain seated and thought to suffer from a form of hysteria (33). The syndrome we currently call akathisia had been described in the 19th century in idiopathic Parkinson disease (09). The term “akathisia” was taken up by neurologists after the epidemic of postencephalitic parkinsonism, which was frequently associated with akathisia (86).

These syndromes are thought to have become considerably less common in the current era of atypical antipsychotic drugs but have not been well studied. Parkinsonism and tardive syndromes have been widely thought to have been reduced with the introduction of the atypical antipsychotics, but data on this are conflicting (16; 57).

This is an article preview.
Start a Free Account
to access the full version.

  • Nearly 3,000 illustrations, 
including video clips of 
neurologic disorders.

  • Every article is reviewed by our esteemed Editorial Board for accuracy and currency.

  • Full spectrum of 
neurology in 1,200 
comprehensive articles.

Questions or Comment?

MedLink, LLC

10393 San Diego Mission Rd, Suite 120

San Diego, CA 92108-2134

Toll Free (U.S. + Canada): 800-452-2400

US Number: +1-619-640-4660

Support: service@medlink.com

Editor: editor@medlink.com